Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
12 year old with bi polar
avatar
missviv1 posted:
my 12 year old grandaughter has been diagnosed with bi polar or adhd and she is currrently in a program so I can not take her to the doctor ,she is taking Abilify and lately when I visit her it seems like her hands are cold and do not look like they are getting good circulation.Has any one experienced these symptoms?
Reply
 
avatar
melly2210 responded:
It could be a lot of things, IMO. What I would suggest is that you speak to the nurses in the program about your concerns. Never ever be afraid to advocate for her. As for the Abilify side effects, Dr. Goldberg might be able to help you out there. Another option is to look up her medications on www.drug.com. It will help you to know what to expect and what each is used for.

I wish you luck, but I am glad they've found this diagnosis this early. It will hopefully make life a little bit easier for all of you. Hang in there and support her by continuing to visit her. I cannot tell you how important it is to know that your family is supporting you. Call her too whenever you can. It will help her stablize too.

Hope is that thing with feathers that perches in the soul and sings the tune without the words and never stops... at all. ~Emily Dickinson
 
avatar
missviv1 replied to melly2210's response:
thank you for your reply,it helps to know that other people have compassion for children experiencing these mental problems.It has been a long road thus far and looks like a lot longer road aahead for us.
 
avatar
melly2210 replied to missviv1's response:
My 16 yr old has BP and been hospitalized once for suicidal ideations on an involuntary basis. My ex went off the deep end and took my rights away to see my boys and phone calls had to be supervised. So I really know what it is to abandoned. Now that my son has been dx, things have changed a lot due to the fact that he now recognizes the symptoms and how he's been on medication and the changes those have brought on. Your granddaughter will evolve with the illness and learn to recognize when things are going bad. All the meds are going to do is HELP to keep her stabilized, but it may take a long while to find the right combination and eventually have to switch things up sometimes when they stop working or side effects aren't acceptable. So keep that in mind. And please find her a therapist who is going to be able to help her find proper coping skills. I call it my "toolbox." When I see that something is going wrong, I rely on that toolbox. And sometimes I don't see it, it takes the people around me to tell me that I'm bouncing into a manic or depressive episode so I can help myself. I've been dx since 2009 and it took 6 major hospital stays to help me stabilize. The worst one was a 30 day, but I wasn't exactly compliant with my treatment plan. But that was at the beginning. I haven't been in in over 2 years so I'm happy, but I've been close once or twice and just because I felt I MIGHT need to separate myself from the outside world to give me time to clear my head and work to get stable so I could deal with the stresses that overwhelmed me. But some rest and time alone with loved ones who took responsibilities away and minimized stress on me, helped me to avoid hospitalization.

As for being alone, this is a wonderful board to vent, discuss and Dr. Goldberg if you tag your post title Dr. G can also give some professional insight. We've all felt he's been helpful, not in dx, but med questions and pointing us in the right direction to have discussions with our psychiatrist (pdoc) or therapists (tdoc). It might be good for your granddaughter and we're good at supporting family members too.

Welcome!!!! And glad I could help.

Hope is that thing with feathers that perches in the soul and sings the tune without the words and never stops... at all. ~Emily Dickinson
 
avatar
missviv1 replied to melly2210's response:
my real concern is that she seems to be having something going on with her hands they are a funny color and look like she is not getting good circulation and they are cold to the touch.I was wondering if anyone else on abilify had any circulation problems
 
avatar
Joseph F Goldberg, MD replied to missviv1's response:
Dear Missviv1,

Abilify should not interfere with circulation. But, her doctor should be monitoring her blood pressure and might check her thyroid to make sure there are no other medical explanations that could be unrelated to her medication.

Dr. G.
 
avatar
missviv1 replied to Joseph F Goldberg, MD's response:
Thank you,I will try and get the doctors at the program she is in to do a new evaluation of her and to see if they are monitoring her blood pressure.She is currently being treated for adhd but given her recent behavior she may need to be treated for bipolar instead.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
110 of 127 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.